Advertisement

The Journal of Geometric Analysis

, Volume 24, Issue 4, pp 1982–2019 | Cite as

Scalar Curvature and Q-Curvature of Random Metrics

  • Yaiza Canzani
  • Dmitry Jakobson
  • Igor Wigman
Article

Abstract

We define a family of probability measures on the set of Riemannian metrics lying in a fixed conformal class, induced by Gaussian probability measures on the (logarithms of) conformal factors. We control the smoothness of the resulting metric by adjusting the decay rate of the variance of the random Fourier coefficients of the conformal factor. On a compact surface, we evaluate the probability of the set of metrics with non-vanishing Gauss curvature, lying in a fixed conformal class. On higher-dimensional manifolds, we estimate the probability of the set of metrics with non-vanishing scalar curvature (or Q-curvature), lying in a fixed conformal class.

Keywords

Conformal class Metrics with non-vanishing scalar curvature Q-curvature Gaussian random fields Excursion probability Laplacian Conformally covariant operators 

Mathematics Subject Classification

53A30 53C21 58J50 58D17 58D20 60G60 

Notes

Acknowledgements

The authors would like to thank R. Adler, P. Guan, V. Jaksic, N. Kamran, S. Molchanov, I. Polterovich, G. Samorodnitsky, B. Shiffman, J. Taylor, J. Toth, K. Worsley, and S. Zelditch for stimulating discussions about this problem. The authors are also grateful to the referee for useful remarks. The authors would like to thank for their hospitality the organizers of the following conferences, where part of this research was conducted: “Random Functions, Random Surfaces and Interfaces” at CRM (January, 2009); “Random Fields and Stochastic Geometry” at Banff International Research Station (February, 2009). In addition, D.J. would like to thank the organizers of the program “Selected topics in spectral theory” at Erwin Shrödinger Institute in Vienna (May 2009), as well as the organizers of the conference “Topological Complexity of Random Sets” at American Institute of Mathematics in Palo Alto (August 2009).

References

  1. 1.
    Adler, R., Taylor, J.: Euler Characteristics for Gaussian fields on manifolds. Ann. Probab. 31(2), 533–563 (2003) MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Adler, R., Takemura, A., Taylor, J.: Validity of the expected Euler characteristic heuristic. Ann. Probab. 33(4), 1362–1396 (2005) MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Adler, R., Taylor, J.: Random fields and geometry. Springer, Berlin (2008) Google Scholar
  4. 4.
    Aubin, T.: The scalar curvature. In: Differential Geometry and Relativity. Mathematical Phys. and Appl. Math., vol. 3, pp. 5–18. Reidel, Dordrecht (1976) CrossRefGoogle Scholar
  5. 5.
    Aubin, T.: Some Nonlinear Problems in Riemannian Geometry. Springer Monographs in Mathematics. Springer, Berlin (1998) CrossRefzbMATHGoogle Scholar
  6. 6.
    Bleecker, D.: Non-perturbative conformal field theory. Class. Quantum Gravity 4, 827–849 (1987) MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Borell, C.: The Brunn-Minkowski inequality in Gauss space. Invent. Math. 30, 205–216 (1975) MathSciNetCrossRefGoogle Scholar
  8. 8.
    Branson, T.: Differential operators canonically associated to a conformal structure. Math. Scand. 57, 293–345 (1985) MathSciNetzbMATHGoogle Scholar
  9. 9.
    Branson, T., Rod Gover, A.: Origins, applications and generalisations of the Q-curvature. Acta Appl. Math. 102(2–3), 131–146 (2008) MathSciNetCrossRefGoogle Scholar
  10. 10.
    Bryant, R.: Minimal surfaces of constant curvature in S n. Trans. Am. Math. Soc. 290(1), 259–271 (1985) zbMATHGoogle Scholar
  11. 11.
    Canzani, Y., Jakobson, D., Wigman, I.: Scalar curvature and Q-curvature of random metrics. Electron. Res. Announc. Math. Sci. 17, 43–56 (2010) MathSciNetzbMATHGoogle Scholar
  12. 12.
    Cramer, H., Leadbetter, M.R.: Stationary and Related Stochastic Processes. John Wiley & Sons, New York (1967) zbMATHGoogle Scholar
  13. 13.
    Chang, S.Y.A., Yang, P.: Extremal metrics of zeta function determinants on 4-manifolds. Ann. Math. 142, 171–212 (1995) MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Chavel, I.: Eigenvalues in Riemannian Geometry. Pure and Applied Mathematics, vol. 115. Academic Press, Orlando (1984) zbMATHGoogle Scholar
  15. 15.
    Clarke, B.: The metric geometry of the manifold of Riemannian metrics over a closed manifold. Calc. Var. Partial Differ. Equ. 39(3–4), 533–545 (2010) CrossRefzbMATHGoogle Scholar
  16. 16.
    Djadli, Z., Malchiodi, A.: Existence of conformal metrics with constant Q-curvature. Ann. Math. (2) 168(3), 813–858 (2008) MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Duplantier, B., Sheffield, S.: Liouville quantum gravity and KPZ. Invent. Math. 185(2), 333–393 (2011) MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Ebin, D.: The manifold of Riemannian metrics. In: 1970 Global Analysis. Proc. Symp. Pure Math., vol. XV, pp. 11–40. AMS, Providence (1968) Google Scholar
  19. 19.
    El Soufi, A., Ilias, S.: Critical metrics of the trace of the heat kernel on a compact manifold. J. Math. Pures Appl. 81, 1053–1070 (2002) MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    El Soufi, A., Ilias, S.: Extremal metrics for the first eigenvalue of the Laplacian in a conformal class. Proc. Am. Math. Soc. 131(5), 1611–1618 (2003) MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    El Soufi, A., Ilias, S.: Laplacian eigenvalue functionals and metric deformations on compact manifolds. J. Geom. Phys. 58(1), 89–104 (2008) MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Fefferman, C., Graham, R.: Q-curvature and Poincaré metrics. Math. Res. Lett. 9, 139–151 (2002) MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Fefferman, C., Hirachi, K.: Ambient metric construction of Q-curvature in conformal and CR geometries. Math. Res. Lett. 10, 819–832 (2003) MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Freed, D., Groisser, D.: The basic geometry of the manifold of Riemannian metrics and of its quotient by the diffeomorphism group. Mich. Math. J. 36(3), 323–344 (1989) MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Gilkey, P.: Invariance Theory, the Heat Equation, and the Atiyah-Singer Index Theorem. Mathematics Lecture Series, vol. 11. Publish or Perish, Wilmington (1984) zbMATHGoogle Scholar
  26. 26.
    Gil-Medrano, O., Michor, P.: The Riemannian manifold of all Riemannian metrics. Q. J. Math. Oxford Ser. (2) 42(166), 183–202 (1991) MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Graham, C.R., Jenne, R., Mason, L.J., Sparling, G.A.: Conformally invariant powers of the Laplacian, I: Existence. J. Lond. Math. Soc. 46, 557–565 (1992) MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Gromov, M., Lawson, H.B.: The classification of simply connected manifolds of positive scalar curvature. Ann. Math. (2) 111(3), 423–434 (1980) MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Hersch, J.: Quatre propriétés isopérimétriques de membranes sphériques homogènes. C. R. Acad. Sci. Paris Sér. A-B 270, A1645–A1648 (1970) MathSciNetGoogle Scholar
  30. 30.
    Hitchin, N.: Harmonic spinors. Adv. Math. 14, 1–55 (1974) MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Jakobson, D., Levitin, M., Nadirashvili, N., Nigam, N., Polterovich, I.: How large can the first eigenvalue be on a surface of genus two? Int. Math. Res. Not. 63, 3967–3985 (2005) MathSciNetCrossRefGoogle Scholar
  32. 32.
    Katagiri, M.: On the topology of the moduli space of negative constant scalar curvature metrics on a Haken manifold. Proc. Jpn. Acad., Ser. A, Math. Sci. 75(7), 126–128 (1999) MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Kazdan, J., Warner, F.: Scalar curvature and conformal deformation of Riemannian structure. J. Differ. Geom. 10, 113–134 (1975) MathSciNetzbMATHGoogle Scholar
  34. 34.
    Knizhnik, V.G., Polyakov, A.M., Zamolodchikov, A.B.: Fractal structure of 2D-quantum gravity. Mod. Phys. Lett. A 3(8), 819–826 (1988) MathSciNetCrossRefGoogle Scholar
  35. 35.
    Li, P., Yau, S.T.: A new conformal invariant and its applications to the Willmore conjecture and the first eigenvalue of compact surfaces. Invent. Math. 69, 269–291 (1982) MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Lohkamp, J.: The space of negative scalar curvature metrics. Invent. Math. 110, 403–407 (1992) MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Morgan, F.: Measures on spaces of surfaces. Arch. Ration. Mech. Anal. 78(4), 335–359 (1982) CrossRefzbMATHGoogle Scholar
  38. 38.
    Morpurgo, C.: Local extrema of traces of heat kernels on S 2. J. Funct. Anal. 141, 335–364 (1996) MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Nadirashvili, N.: Berger’s isoperimetric problem and minimal immersions of surfaces. Geom. Funct. Anal. 6(5), 877–897 (1996) MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Nadirashvili, N., Sire, Y.: Conformal spectrum and Harmonic maps. arXiv:1007.3104
  41. 41.
    Ndiaye, C.B.: Constant Q-curvature metrics in arbitrary dimension. J. Funct. Anal. 251(1), 1–58 (2007) MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Polyakov, A.M.: Quantum geometry of bosonic strings. Phys. Lett. B 103(3), 207–210 (1981) MathSciNetCrossRefGoogle Scholar
  43. 43.
    Rosenberg, J.: C -algebras, positive scalar curvature, and the Novikov conjecture. III. Topology 25(3), 319–336 (1986) MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Rosenberg, J.: Manifolds of positive scalar curvature: a progress report. In: Surveys in differential geometry. Vol. XI. Surv. Differ. Geom., vol. 11, pp. 259–294. Int. Press, Somerville (2007) Google Scholar
  45. 45.
    Schoen, R.: Conformal deformation of a Riemannian metric to constant scalar curvature. J. Differ. Geom. 20(2), 479–495 (1984) MathSciNetzbMATHGoogle Scholar
  46. 46.
    Schoen, R., Yau, S.T.: On the structure of manifolds with positive scalar curvature. Manuscr. Math. 28(1–3), 159–183 (1979) MathSciNetCrossRefzbMATHGoogle Scholar
  47. 47.
    Schoen, R., Yau, S.T.: Existence of incompressible minimal surfaces and the topology of three-dimensional manifolds with nonnegative scalar curvature. Ann. Math. (2) 110(1), 127–142 (1979) MathSciNetCrossRefzbMATHGoogle Scholar
  48. 48.
    Schoen, R., Yau, S.T.: Complete three-dimensional manifolds with positive Ricci curvature and scalar curvature. In: Seminar on Differential Geometry. Ann. of Math. Stud., vol. 102, pp. 209–228. Princeton Univ. Press, Princeton (1982) Google Scholar
  49. 49.
    Schoen, R., Yau, S.T.: The structure of manifolds with positive scalar curvature. In: Directions in partial differential equations, Madison, WI, 1985. Publ. Math. Res. Center Univ. Wisconsin, vol. 54, pp. 235–242. Academic Press, Boston (1987) CrossRefGoogle Scholar
  50. 50.
    Smolentsev, N.: Spaces of Riemannian metrics. In: Modern Mathematics and Its Applications: Geometry, vol. 31, pp. 69–147 (2005) (in Russian). Translation in J. Math. Sci. (NY) 142(5), 2436–2519 (2007) Google Scholar
  51. 51.
    Szegő, G.: In: Orthogonal Polynomials. AMS Colloquium Publications, vol. 23 (2003) Google Scholar
  52. 52.
    Takahashi, T.: Minimal immersions of Riemannian manifolds. J. Math. Soc. Jpn. 18, 380–385 (1966) CrossRefzbMATHGoogle Scholar
  53. 53.
    Trudinger, N.: Remarks concerning the conformal deformation of Riemannian structures on compact manifolds. Ann. Sc. Norm. Sup. Pisa (3) 22, 265–274 (1968) MathSciNetzbMATHGoogle Scholar
  54. 54.
    Tsirelson, B., Ibragimov, I., Sudakov, V.: Norms of Gaussian sample functions. In: Proceedings of the Third Japan-USSR Symposium on Probability Theory, Tashkent, 1975. Lecture Notes in Math., vol. 550, pp. 20–41. Springer, Berlin (1976) CrossRefGoogle Scholar
  55. 55.
    Wigman, I.: On the distribution of the nodal sets of random spherical harmonics. arXiv:0805.2768
  56. 56.
    Wigman, I.: Fluctuations of the nodal length of random spherical harmonics. arXiv:0907.1648
  57. 57.
    Yamabe, H.: On a deformation of Riemannian structures on compact manifolds. Osaka Math. J. 12, 21–37 (1960) MathSciNetzbMATHGoogle Scholar
  58. 58.
    Yang, P., Yau, S.T.: Eigenvalues of the Laplacian on compact Riemann surfaces and minimal submanifolds. Ann. Sc. Norm. Super Pisa 7, 55–63 (1980) MathSciNetzbMATHGoogle Scholar
  59. 59.
    Yau, S.T.: Submanifolds with constant mean curvature. Am. J. Math. 96(2), 346–366 (1974) CrossRefzbMATHGoogle Scholar

Copyright information

© Mathematica Josephina, Inc. 2013

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsMcGill UniversityMontrealCanada
  2. 2.Centre de recherches mathématiques (CRM)Université de MontréalMontrealCanada
  3. 3.King’s College LondonLondonUK

Personalised recommendations